Ask a doctor

Risk of Allergic or Toxic Reaction to Botox?

This article lists side effects from clinical trials, but no specifics on allergic reactions were mentioned [http://women.emedtv.com/botox/botox-side-effects.html].

Doctor Answers (12)

Allergy to Botox

+1

In most cases where an allergic reaction occurs with Botox, it is to the carrier that comes along with the drug.  People allergic to vaccinations, albumin or eggs have been known to have reactions to the medicine, but this is rare. A true allergy to the botulinum toxin would be very uncommon.  The body may form antibodies against the toxin, which will block its effectiveness, but doesn't usually cause any noticeable immune reaction.  


Salt Lake City Oculoplastic Surgeon
5.0 out of 5 stars 6 reviews

Allergy and Toxic Effects of Botulinum Toxins

+1

Being Allergic to Botox simply causes it not to work. The greatest concern with the use of Botox is formation of blocking antibodies leading to non-response.These antibodies are usually caused by the free protein in the formulation.The  prevalence of Botox resistance is less than 5% though in certain conditions it has been reported as high as 6.5%. Risk of resistance was thought to increase with repetitive dosages above 300 Units and increased frequency of treatment but this is actually  not true. The current lot of Botox has less protein (1/5) and thus not as worrisome as the lot used prior to 1997.
          It is important to note that the relative potencies of the various  botulinum toxin products differ significantly within the toxin types and brands (Botox,Dysport,Xeomin and Myobloc). The potency of botulinum toxin is measured in functional units that correspond to the calculated median dose that would kill a mouse when injected into the stomach. Clinical doses range widely depending on the size of the muscle to be treated, the degree of muscle weakness required, and the specific botulinum toxin product used (the potency expressed in Units or U is not comparable from one botulinum toxin product to another). Spread of botulinum toxin effects is  dose and brand dependant.  Large doses rarely ever employed in cosmetic use can cause a Botulism – like effect. Botulism is a serious bacterial toxin-mediated neuroparalytic illness whose onset is typically marked by things such as double vision (diplopia), inability to control or coordinate the muscles used in speaking (dysarthria), and/or difficulty swallowing (dysphagia)), followed by progressive descending muscle   Weakness or paralysis that can lead to respiratory failure  and death. The clinical use of  botulinum toxin products presents the potential for iatrogenic botulism, which may be described as the appearance of one or more clinical manifestations of botulism that has the potential to be clinically serious. This is can occur with cosmetic use.  Local extension of effect of the botulinum toxin into anatomical structures (nerves and muscles) adjacent (contiguous) to the site of injection may occur and is described in product labeling.For example, dysphagia (difficulty swallowing) is described in product labeling as a "commonly reported adverse event following treatment with all botulinum toxins in cervical dystonia. It also has been seen when botulinum toxin products have been injected into the neck at doses as low as 60 units of Botox.also informed . the BLA ( Biologic License Application  holders )or drug  companies for various toxin products must also have a  REMS  Approved Risk Evaluation and Mitigation Strategies (REMS) to ensure that the benefits of these products outweigh the potential for serious risks associated with the lack of interchangeability among the various botulinum toxin products.
     There is also a lack of uniformity in the terminology used to characterize this adverse events associated with use of botulinum toxin products. Clinical seriousness may be considered with unintended extension of the toxin's neuromuscular blockade effects to anatomical structures beyond the targeted treatment site, whether these structures are close or far from the site of injection. Local weakness of  the injected muscle(s) represents the expected pharmacological action of botulinumtoxin. However, weakness of adjacent muscles may also occur due to spread of toxin.  On the other hand  dysphagia or difficulty swallowing  may also be a sign of  distant spread of botulinum toxin effects when the agent is administered at a site other than the neck. This has been seen with a Myobloc (a type B toxin) in cosmetic doses and when large doses are used in everything from cerebral palsy to hyperhidrosis or excessive sweating,. The mechanism by which distant spread of the toxin effects occurs has not been well established.  Patients must be aware of the reports systemic adverse reactions including respiratory compromise and death following the use of botulinum toxins types A and B for both FDA-approved and unapproved uses are suggestive of botulism, which occurs when botulinum toxin spreads in the body beyond the site where it was injected. The most  serious cases had outcomes that included hospitalization and death, and occurred mostly in children treated for cerebral palsy-associated limb spasticity.   Although current product labeling for Botox, Botox Cosmetic, Dysport and Myobloc contains a section advising physicians that patients with neuromuscular disorders may be at increased risk of clinically significant systemic effects, including severe difficulty swallowing and breathing and respiratory compromise, after local injection of  typical doses of botulinum toxin, there is literature suggesting that "similar, potentially life-threatening systemic toxicity from the use of botulinum toxin products can also result after local injection in patients merely treated for neck wrinkles.

Arnold W. Klein, MD
Beverly Hills Dermatologic Surgeon
5.0 out of 5 stars 5 reviews

Allergy to Botox

+1

Although there is always a theoretical risk, I have never heard of an actual report of an allergic reaction to Botox. The product Botox contains ingredients other than the actual neurotoxin. Human albumin is more likely to cause a reaction, and again, I've never heard of it being a problem with Botox injections The risk appears to be low.

Dina D. Strachan, MD
New York Dermatologist
3.5 out of 5 stars 6 reviews

You might also like...

Botox is rare to cause an allergy

+1

If there is a true allergic reaction, not a side effect, it is extremely rare, almost unheard of by most physicians who have done Botox treatments for many years.  There is a chance that someone could be allergic to an ingredient in the liquid saline that is used to mix the Botox powder. IF someone thinks they have had a reaction to Botox, they should let their doctor know who could let the company, Allergan know.  Furthermore, do not have the Botox again, unless you are tested by an allergist to the Botox and mixing liquid the doctor has used.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

What Are the Chances of Developing Some Sort of Allergic or Toxic Reaction to Botox?

+1

I have used Botox for over 20 years and IMO, allergic reactions are extremely rare to Botox, Dysport and Xeomin which are the most common neurotoxins used today in the US.  

Francis R. Palmer, III, MD
Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

Allergy to Botox

+1

I have never seen or heard of a true allergic reaction to Botox.  I have had a couple of patients who likely have antibodies to Botox because after years of injections, the Botox quit working.  In those cases, I switched the patients to Dysport which worked fine. 

Lisa L. Sowder, MD
Seattle Plastic Surgeon
5.0 out of 5 stars 40 reviews

Allergies to Btoox

+1

It is very rare to have an allergy to Botox. Although, I suppose it could happen.  I have yet to see one in my practice.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 16 reviews

Allergic Reactions are Extremely Rare with Botox or Dysport

+1

Allergic Reactions are Extremely Rare with Botox or Dysport. They may happen in a patient with an allergy to human albumin (due to its presence in Botox and Dysport), which is different from egg albumin.

Leyda Elizabeth Bowes, MD
Miami Dermatologic Surgeon
5.0 out of 5 stars 12 reviews

I have never heard of allergies to Botox

+1

Allergy to Botox is probably not impossible but it must be pretty close to being impossible. This is probably why there was no mention of allergies in the article you reference.

Harlow Hollis, MD
Victoria Plastic Surgeon
5.0 out of 5 stars 1 review

Risk of allergy to Botox

+1

Allergic reactions to Botox are exceedingly rare. Botulinum neurotoxin type A has been used in ophthalmology since the 1970’s and for the past 20 years its use has been extended into medical and cosmetic dermatology. Because it is so safe, using neurotoxins such as Botox, Dysport and Xeomin for the treatment of facial wrinkles has become one of the most popular cosmetic procedures. It is a quick and very effective treatment and leads to a high degree of patient satisfaction.

Mitchell Schwartz, MD
South Burlington Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.